Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Magnesium

JanJan63
JanJan63 Member Posts: 2,478

I thought I should share this in case it helps someone. I've been getting magnesium with my chemo every treatment. I also take it orally by pill but apparently the body doesn't absorb it well that way. I'm told that this is not uncommon when on chemo or any treatment like that, mine's immunotherapy. I went from being weak and shaky to doing much better once I started getting it.

I don't know if they always check for this but if you're feeling weak or even if you're not you should ask if they check for this. I typically have very low blood pressure so I thought that's what my problem was.

But know that it can't be administered at the same time as the chemo and it's a slow drip because it can burn the veins. I get two small bags and they take an hour each. And get an Rx for megnesium to take orally. It's pricy if you just buy it off the shelf and the dosage is low.

Cheers to good health!

Jan

Comments

  • SandiaBuddy
    SandiaBuddy Member Posts: 1,203 **
    Thanks

    Thanks for the tip Jan.  I take a magnesium supplement and seem to be doing pretty well on it.  One thing I learned is that some magnesium supplements (like the one I bought at Costco) are not easily absorbed.  I swithced formulas.  Sometimes it takes a little research to find what works.

  • JanJan63
    JanJan63 Member Posts: 2,478

    Thanks

    Thanks for the tip Jan.  I take a magnesium supplement and seem to be doing pretty well on it.  One thing I learned is that some magnesium supplements (like the one I bought at Costco) are not easily absorbed.  I swithced formulas.  Sometimes it takes a little research to find what works.

    Costco

    The bottle I had is from Costco, off the shelf. It was 30 bucks and only has 200 mg. The Rx has 500 Mg and I take two a day. The Rx ones are just as huge and hard to take as the off the shelf ones. No coating and they stick in my throat. I've gagged a number of times while taking them.

    Despite taking 1000 Mg per day in pill form, my level stays quite low so they give me the IV stuff as well. As you said, it doesn't absorb well taken orally.

    Jan 

  • feckcancer
    feckcancer Member Posts: 153 **
    Hi, I take magnesium as well,

    Hi, I take magnesium as well, but mainly for a sore back. just wanted to add you can buy epsom salts and either have a foot bath or ordinary bath and apparently your body aborbs the magnesium/epsom salts through your skin too.

    i was told not to use soap at the same time as it can interfere with absorbing. lots more info on google.

    Jan ~ you are amazing. a total inspiration. Thank you

  • JanJan63
    JanJan63 Member Posts: 2,478
    Epsom salts

    Thank you! And thank you, that's interesting. I have baths in Epsom salts because of the rash from the chemo but I also use soap. Interesting.

    Jan

  • Annabelle41415
    Annabelle41415 Member Posts: 6,712 **
    Heard of this

    Heard of this before and this was also supposed to help with diminishing the side effects from Oxi and neuropathy and ask my oncologist to give this to me and she wouldn't.  Because she didn't listen to my concerns I've got permanent neuropathy.  I'm sure this helps because others have stated this.  A previous member, Craig, told me about this and said it helped him.  You need to be your own best advocate that's for sure.

    Kim

  • JanJan63
    JanJan63 Member Posts: 2,478
    Interesting Kim, I hadn't

    Interesting Kim, I hadn't heard that. I saw my onc today and he suggested doubling up on the megnesium so maybe I won't need it next time. So I'm going to try that. Apparently diarrhea can be an issue with it but with the ostomy I don't care.

    Jan

  • feckcancer
    feckcancer Member Posts: 153 **
    my Osteopath said that any

    my Osteopath said that any excess magnesium that your body does not need is expelled via the bowel hence diarrhea can be an issue if more than is needed is taken. Speaking of, I learnt the hard way that diarrhea from radiation to the bowel/pelvic area can cause lack of Vit B which can cause anemia which needs Vit B injections from your doctor to fix it.  Plus this might also be helpful.

    https://gicancer.org.au/about-us/

  • JanJan63
    JanJan63 Member Posts: 2,478

    my Osteopath said that any

    my Osteopath said that any excess magnesium that your body does not need is expelled via the bowel hence diarrhea can be an issue if more than is needed is taken. Speaking of, I learnt the hard way that diarrhea from radiation to the bowel/pelvic area can cause lack of Vit B which can cause anemia which needs Vit B injections from your doctor to fix it.  Plus this might also be helpful.

    https://gicancer.org.au/about-us/

    Thank you for sharing that!

    Thank you for sharing that!

    Jan